SEARCH

SEARCH BY CITATION

Keywords:

  • atypical benign epilepsy with centrotemporal spikes;
  • benign epilepsy with centrotemporal spikes;
  • drug-induced seizure;
  • oxcarbazepine

Patients that have benign epilepsy with centrotemporal spikes (BECTS) may occasionally experience an atypical development in their course when treated with drugs such as carbamazepine. Three patients with electroclinical patterns consistent with BECTS showed seizure exacerbation during oxacarbazepine (OXC) therapy. Two manifested atypical absences, neuropsychological disturbances, and generalized spike-and-wave discharges in their electroencephalograms (EEGs) that became continuous during sleep. The third patient showed, during OXC therapy, more frequent partial motor seizures which ended with ictal vomiting and post-ictal obnubilation. EEGs recorded during sleep showed discontinuous paroxysmal activity in the right centrotemporal area. Symptoms were reversed following discontinuation of the OXC therapy. Although electroclinical findings were consistent with a BECTS diagnosis, all patients had some atypical features. Our observations show that BECTS patients, in particular those presenting with atypical findings, might be at risk for developing paradoxical reactions to OXC therapy. We suggest that OXC should be included in the list of drugs that may cause electroclinical deterioration in these patients.